Home' Australian Pharmacist : Australian Pharmacist Nov 2013 Contents 72
Australian Pharmacist November 2013 I ©Pharmaceutical Society of Australia Ltd.
KNOWLEDGE IN PRACTICE
To answer Knowledge in practice
Answers for Knowledge in practice
can only be submitted online through
the PSA members-only area of the
PSA website at: www.psa.org.au
PSA members will receive instant
feedback on the correct answers with
an explanation of why the answer is
correct. If you do not have member
access details for the PSA website, you
can request them via a link from the
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in this
month’s Australian Pharmacist and other
suggested reading to the questions
below, just as you would for a client/
patient. This section is not meant to
be easy. There are no simple clear-cut
answers to the questions. The standard
references listed below may be of use
when answering the questions.
1. Sansom L (ed). Australian Pharmaceutical Formulary
and Handbook, 22nd Ed. Canberra: Pharmaceutical
Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook.
Adelaide: Australian Medicines Handbook Pty Ltd;
3. National Prescribing Service [online]. At: www.nps.
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete [CD-
ROM]. Melbourne: Therapeutic Guidelines Limited.
You are conducting a Home Medicines
Review (HMR) for Mr Duncan at the
request of his GP. Mr Duncan is 62 years
old and has a medical history of CHF,
hypertension, hyperlipidaemia and type 2
diabetes. His current medicines (which he
has been taking for between three and six
• Digoxin 250 mcg daily
• Toprol-XL 95 mg daily
• Monoplus 20/12.5 mg daily
• Felodipine 10 mg daily
• Lipitor 40 mg daily
• Amaryl 3 mg daily.
Six days ago, he was diagnosed with
whooping cough and he has almost
completed a course of erythromycin 250
mg four times a day. You ask him how
he is feeling and he tells you that he is
feeling very weak and ‘achy’ and has also
been getting headaches and frequent
bouts of nausea.
Which of the following is LEAST likely
to be a cause of Mr Duncan’s current
a) Mr Duncan’s nausea may be an
indication of digoxin toxicity.
b) Mr Duncan’s weakness, nausea
and headaches may be due to
hypoglycaemia caused by increased
blood levels of glimepiride.
c) Mr Duncan’s headaches, nausea,
weakness and aches may be due to
increased blood levels of felodipine.
d) Mr Duncan’s weakness and aches
may be due to myopathy caused by
increased blood levels of atorvastatin.
Question 1. Drug
Question 2. Vaginal
Lisa, a 22-year-old customer, asks to speak
to the pharmacist. She asks if you can
recommend an effective treatment for
vaginal thrush. She tells you that she first
experienced symptoms like this eight
months ago. On that occasion, she went
to her doctor, who diagnosed thrush
and told her to get a suitable treatment
from her pharmacy. The pharmacist gave
her a vaginal cream, which relieved her
symptoms. However, this is now the third
episode of thrush she has had during
that period. You ask her to describe
her symptoms and she says she has
intense itching and a thick, odourless
discharge. You ask her if her partner has
experienced any symptoms and she
replies that he occasionally complains of
localised itching immediately after sexual
intercourse. Lisa takes Valpro 700 mg
twice daily for epilepsy. She has never had
a sexually transmitted infection.
Which of the following would be the
MOST appropriate response?
a) Recommend that she use a Canesten
Once Pessary, to avoid the need for
drug level monitoring, as oral thrush
medicine may interact with her Valpro.
b) Recommend that she take a Diflucan
One capsule and her partner use
twice daily clotrimazole cream, as he
may also have thrush and may be re-
infecting her during sexual intercourse.
c) Recommend that she take a Diflucan
One oral capsule.
d) Tell her it would be advisable for her
to consult her doctor to confirm the
diagnosis before using any treatment.
Knowledge in practice
Links Archive Australian Pharmacist Oct 2013 Australian Pharmacist December 2013 Navigation Previous Page Next Page